Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 99, NWS North Platte, NE

June 15, 2009Cherry County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 15, 2009, 6:58 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2009, 6:58 PM MDT (00:58 UTC)
Expired
Jun 15, 2009, 7:20 PM MDT
In force
22 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Cherry County, NE, Sheridan County, NE

The radar

The Rapid City radar (KUDX), 139 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1658 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 160058
SVRLBF
NEC031-161-160200-
/O.NEW.KLBF.SV.W.0099.090616T0058Z-090616T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
658 PM MDT MON JUN 15 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHEASTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 800 PM MDT

* AT 657 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES WEST OF HOOVER LAKE...OR 12 MILES NORTH
  OF GORDON...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOOVER LAKE BY 725 PM MDT...
  SHELL LAKE STATE WILDLIFE MANAGEMENT AREA BY 735 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING
FOR SOUTHWESTERN NEBRASKA.

&&

LAT...LON 4299 10227 4300 10198 4299 10193 4287 10192
      4289 10235 4300 10236 4300 10228
TIME...MOT...LOC 0058Z 269DEG 13KT 4298 10223

$$

SPRINGER
1 follow-up statement
000 
WWUS53 KLBF 160120
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
720 PM MDT MON JUN 15 2009

NEC031-161-160130-
/O.CAN.KLBF.SV.W.0099.000000T0000Z-090616T0200Z/
SHERIDAN NE-CHERRY NE-
720 PM MDT MON JUN 15 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES IS CANCELLED...

LAT...LON 4299 10227 4300 10198 4299 10193 4287 10192
      4289 10235 4300 10236 4300 10228
TIME...MOT...LOC 0120Z 269DEG 13KT 4298 10212

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:39 PM MDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jun 15, 1:39 PM MDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
240 PM CDT SUN JUN 14 2009

.SYNOPSIS...
    HAND ANALYSIS OF THE 18Z SURFACE DATA SHOWED SEVERAL LOW
PRESSURE CENTERS ACROSS THE HIGH PLAINS. THERE WAS A TROUGH ACROSS
WESTERN NEBRASKA AND SOUTHWEST SOUTH DAKOTA. A FRONT WAS STRETCHED
FROM WESTERN MISSOURI ACROSS NORTHERN AND WESTERN KANSAS TO
SOUTHEAST COLORADO. DEWPOINTS OF 60-65 REACHED UP INTO SOUTH CENTRAL
AND EASTERN SOUTH DAKOTA. THE 18Z NORTH PLATTE SOUNDING SHOWED AN
ELEVATED MIXED LAYER FROM ABOUT 800MB TO ABOUT 550MB...THOUGH THERE
WAS AN INVERSION FROM 850MB TO 800MB. RAISING THE SURFACE
TEMPERATURE TO 77F...THE CONVECTIVE POTENTIAL ENERGY INCREASES TO
3300J/KG. THE SATELLITE DERIVED PRECIPITABLE WATER SHOWED A PLUME OF
30MM OR MORE INTO CENTRAL AND EASTERN NEBRASKA. IN THE 6.7 MICRON
IMAGERY...THERE WAS A WAVE LOCATED IN EAST CENTRAL COLORADO AND A
MATURING VORTEX JUST OFF THE CALIFORNIA COAST NEAR THE BAY AREA.
&&

.SHORT RANGE...TONIGHT THROUGH TUESDAY NIGHT.
    ONCE AGAIN...THUNDERSTORM DEVELOPMENT IS EXPECTED ALONG ONE OR
BOTH OF THE BOUNDARIES IN WESTERN NEBRASKA AND NORTHERN KANSAS. ON
THE NORTH PLATTE SOUNDING TOTAL SHEAR IN THE 0-6KM AGL LAYER IS
ABOUT 30KT...AND THE LOW LEVEL WIND FIELD DOES NOT SHOW THE NICE
VEERING THAT WOULD FAVOR SUPER CELL DEVELOPMENT. HOWEVER...IN THE
VICINITY OF THE SURFACE BOUNDARIES...THE WIND IS PROBABLY MORE
FAVORABLE. THE RUC SHOWS SURFACE BASED CAPE EXCEEDING 4000J/KG
REACHING ABOUT THE I-80 CORRIDOR AND 2500-3500J/KG TO THE SOUTH
DAKOTA BORDER AND NORTHWEST TO ABOUT MERRIMAN. AFTER MIDNIGHT...
THUNDERSTORMS WILL CLEAR THE WEST. THEN...SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO END BY TUESDAY EVENING OVER CENTRAL AND NORTH
CENTRAL NEBRASKA.

.MEDIUM TO LONG RANGE...WEDNESDAY THROUGH MONDAY.
    AS THE BOUNDARY LIFTS NORTHWARD AGAIN WEDNESDAY...THE THETA-E
RIDGE MAKES ITS WAY INTO SOUTH CENTRAL AND SOUTHWEST NEBRASKA. MOIST
VERY UNSTABLE AIR LIFTS UP OVER THE BOUNDARY TO GENERATE
THUNDERSTORMS. THERE IS A SIGNIFICANT DIFFERENCE AMONG THE GFS...NAM
AND EURO IN THEIR PRECIPITATION FORECAST...BUT THE EURO...NAM AND
SREF SEEM TO FAVOR A MORE NORTHERLY DISPLACEMENT OF THE
PRECIPITATION FIELDS. IT IS PROBABLY SAFE TO SAY THAT CENTRAL
THROUGH WEST CENTRAL NEBRASKA WILL HAVE SCATTERED THUNDERSTORMS
WEDNESDAY NIGHT WITH THE STORMS DECREASING THURSDAY MORNING. WE HAVE
A LITTLE LESS CONFIDENCE IN THE FORECAST FOR NORTH CENTRAL THROUGH
NORTHWEST AND SOUTH CENTRAL THROUGH SOUTHWEST NEBRASKA.
    WITH THE BOUNDARY CONTINUING OVER THE CENTRAL PLAINS...THERE IS
A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND OVERNIGHT.
    ANOTHER WAVE IS EXPECTED SATURDAY NIGHT AND SUNDAY...BUT
CONFIDENCE IS NOT REAL HIGH AT THAT RANGE.
    VERY WARM TEMPERATURES ARE EXPECTED AGAIN WEDNESDAY...THEN
SLIGHTLY LOWER TEMPERATURES ARE FORECAST THURSDAY THROUGH MONDAY.
&&

.AVIATION...
    ACTIVE EVENING EXPECT OVER THE REGION. THUNDERSTORMS ALREADY
FIRING TO THE WEST OF THE TAF SITES...AND ARE EXPECTED TO EVENTUALLY
PUSH INTO BOTH KLBF AND KVTN. NOT IN THE TAF YET...BUT GUSTY WINDS
AND HAIL MAY ACCOMPANY THE THUNDERSTORMS...AND WILL MONITOR TO ADD
ONCE HIGHER CONFIDENCE OF AIRPORT IMPACT. THUNDERSTORMS MAY ALSO
NEED TO BE EXTENDED INTO THE EVENING...AS SPEED OF STORMS MOVING TO
THE EAST OF THE TAF SITES STILL UNSURE. OVERNIGHT THE LOW LEVEL
MOISTURE IS HIGH AND EXPECT A RETURN OF STRATUS AND POSSIBLY
FOG...SIMILAR TO THIS MORNING...MAY DROP AS LOW AS VLIFR FOR BOTH
CIGS AND VSBY. ANY RESTRICTIONS SHOULD LIFT TO VFR SHORTLY AFTER
SUNRISE.
&&

.HYDROLOGY...
    THE ONE HOUR EXCESSIVE RUNOFF GUIDANCE IS LESS THAN AN INCH IN
NORTH CENTRAL NEBRASKA ALONG THE ELKHORN RIVER BASIN AND 1.0-1.25
INCH IN SOUTHWEST NEBRASKA ALONG THE FRENCHMAN BASIN. AT THIS
TIME...IT APPEARS THAT THE MOST FAVORABLE MOISTURE FOR EXCESSIVE
RAINFALL IS SOUTH AND EAST OF THE NORTH PLATTE-CURTIS-IMPERIAL
AREA...AND WE ARE NOT PLANNING ON ISSUING A FLOOD WATCH FOR
SOUTHWEST NEBRASKA. ALTHOUGH NOT IN THE EXPECTED HEAVY RAIN
AREA...THE ELKHORN BASIN WILL NEED TO BE WATCHED THIS EVENING AND
TONIGHT.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT AND MEDIUM TO LONG RANGE...SPRINGER
AVIATION...MASEK
HYDROLOGY...SPRINGER
Hazardous weather outlook, Jun 15, 2:43 PM MDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
343 PM CDT MON JUN 15 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-162045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
343 PM CDT MON JUN 15 2009 /243 PM MDT MON JUN 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE LIKELY ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA THIS EVENING AND TONIGHT. THOUGH SEVERE THUNDERSTORMS
ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA...THE GREATEST THREAT
FOR SEVERE THUNDERSTORMS IS SOUTH OF HIGHWAY 2 FROM ANTIOCH TO
DUNNING AND SOUTH OF HIGHWAY 91 FROM DUNNING TO BURWELL. LARGE
HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...HOWEVER ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SURFACE TROUGH OF LOW PRESSURE WILL TRACK ACROSS THE OUTLOOK
AREA ON TUESDAY. AS THIS TROUGH PUSHES INTO CENTRAL AND EASTERN
NEBRASKA TUESDAY AFTERNOON...THUNDERSTORMS WILL DEVELOP. SOME
STORMS MAY BE SEVERE EAST OF HIGHWAY 83.

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND WEDNESDAY NIGHT. AT
THIS TIME NO SEVERE THUNDERSTORMS ARE EXPECTED.

ON THURSDAY A FRONTAL BOUNDARY WILL CROSS THE CENTRAL PLAINS. AS
THIS BOUNDARY CRASHES INTO DECENT LOW LEVEL MOISTURE OVER EASTERN
NEBRASKA...THUNDERSTORMS ARE EXPECTED TO DEVELOP. THUNDERSTORMS
ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA WITH THE GREATEST
THREAT FOR SEVERE WEATHER EAST OF A LINE FROM NAPER...TO
BRADY...TO MAYWOOD.

AFTER THURSDAY...A RIDGE OF HIGH PRESSURE ALOFT WILL BUILD ACROSS
THE CENTRAL PLAINS. TRANQUIL WEATHER CONDITIONS ARE EXPECTED FOR
FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE BE NEEDED ALONG AND SOUTH OF HIGHWAY 92
THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, Jun 15, 6:37 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
737 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             4 W IMPERIAL            40.52N 101.71W
06/15/2009  E1.00 INCH       CHASE              NE   PUBLIC

            QUARTER SIZE HAIL.

&&

CJS
Local storm report, Jun 15, 6:42 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
742 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             14 E VALENTINE          42.87N 100.27W
06/15/2009  E1.75 INCH       CHERRY             NE   PUBLIC

            MOSTLY NICKEL SIZE HAIL BUT A FEW STONES WERE AS LARGE AS
            GOLFBALLS.

&&

SJACOBS
Local storm report, Jun 15, 6:43 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
743 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             2 W IMPERIAL            40.52N 101.68W
06/15/2009  E1.75 INCH       CHASE              NE   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED TWO MILES WEST OF IMPERIAL.

&&

CJS
Local storm report, Jun 15, 6:49 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
749 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             4 W IMPERIAL            40.52N 101.71W
06/15/2009  M1.00 INCH       CHASE              NE   PUBLIC

            HEAVY RAIN WITH QUARTER SIZE HAIL.

&&

SJACOBS
Local storm report, Jun 15, 6:50 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
750 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             3 S NORTH PLATTE        41.09N 100.77W
06/15/2009  E1.00 INCH       LINCOLN            NE   NWS EMPLOYEE

            QUARTER SIZE HAIL.

0745 PM     HAIL             IMPERIAL                40.52N 101.64W
06/15/2009  E2.75 INCH       CHASE              NE   LAW ENFORCEMENT

            BASEBALL SIZE HAIL REPORTED IN IMPERIAL.

&&

CJS
Local storm report, Jun 15, 6:58 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
758 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             1 E IMPERIAL            40.52N 101.62W
06/15/2009  E1.00 INCH       CHASE              NE   PUBLIC

            QUARTER SIZE HAIL.

&&

CJS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:02 PM MDTSevere Thunderstorm WarningLBFSheridan58 min
Jun 15, 6:09 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha66 min
Jun 15, 6:26 PM MDTSevere Thunderstorm WarningLBFChase49 min
Jun 15, 6:28 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer47 min
Jun 15, 6:43 PM MDTSevere Thunderstorm WarningLBFBlaine, Logan, Thomas62 min
Jun 15, 6:43 PM MDTTornado WarningLBFLincoln47 min
Jun 15, 6:51 PM MDTSevere Thunderstorm WarningLBFChase39 min
Jun 15, 7:04 PM MDTSevere Thunderstorm WarningLBFBrown56 min
Jun 15, 7:04 PM MDTSevere Thunderstorm WarningLBFHayes41 min
Jun 15, 7:12 PM MDTSevere Thunderstorm WarningLBFArthur, Grant33 min
Jun 15, 7:19 PM MDTSevere Thunderstorm WarningLBFCuster26 min
Jun 15, 7:29 PM MDTTornado WarningLBFFrontier, Lincoln46 min
Jun 15, 7:41 PM MDTSevere Thunderstorm WarningLBFHooker, Thomas50 min
Jun 15, 7:42 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup63 min
Jun 15, 7:46 PM MDTSevere Thunderstorm WarningLBFBrown, Rock32 min
Jun 15, 7:51 PM MDTSevere Thunderstorm WarningLBFCuster39 min
Jun 15, 8:07 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln38 min
Jun 15, 8:29 PM MDTSevere Thunderstorm WarningLBFCuster46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.